Iowa, 2003

Hail in Iowa, July 20, 2003

July 20, 2003 · NWS FSD · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 20, 9:00 AM CST, 38 minutes earlier.

Area forecast discussion, Jul 20, 9:00 AM CST, 38 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 AM CDT SUN JUL 20 2003

IN WARNING MODE FOR SEVERE STORMS OVER SW MN AND NW IOWA.  THIS
ACTIVITY COVERED WELL WITH WATCH AND IN ZFP/GRIDS.  GOING FORECAST
IN GOOD SHAPE WITH LITTLE CHANGE EXPECTED FOR NOW WITH FOCUS ON
CONVECTIVE STORMS.

.FSD...NONE

GH
Hazardous weather outlook, Jul 20, 3:57 AM CST, 5 hours 41 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
457 AM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
LOW PRESSURE AND AN ASSOCIATED COLD FRONT WILL MOVE FROM NORTHERN
SOUTH DAKOTA EARLY TODAY...THROUGH SOUTHERN MINNESOTA AND
NORTHWEST IOWA LATE THIS AFTERNOON AND EARLY EVENING. SCATTERED
THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE ASSOCIATED WITH
THIS SYSTEM...ESPECIALLY FROM SOUTHWEST MINNESOTA TO NORTHWEST
IOWA. THE BEST CHANCE OF SEVERE WILL BE IN SOUTHWEST MINNESOTA
THIS MORNING...AND IN NORTHWEST IOWA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THIS MORNING FROM EAST
CENTRAL SOUTH
DAKOTA TO SOUTHWEST MINNESOTA...AND IN NORTHWEST IOWA AFTER 10
AM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

In the hours before

Local storm report, Jul 20, 8:32 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
932 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0913 AM    RUSSELL                   MN   .75 INCH HAIL
07/20/03   LYON                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 20, 8:36 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
936 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0928 AM    HOSPERS                   IA   .75 INCH HAIL
07/20/03   SIOUX                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 20, 8:38 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
938 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0924 AM    SHELDON                   IA   .75 INCH HAIL
07/20/03   OBRIEN                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 20, 8:39 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
939 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 AM    HOSPERS                   IA   50 MPH TSTM GUST
07/20/03   SIOUX                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 20, 8:40 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 AM    HOSPERS                   IA   1 INCH HAIL
07/20/03   SIOUX
Local storm report, Jul 20, 9:27 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1027 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1014 AM    5 SSW PAULLINA            IA   .88 INCH HAIL
07/20/03   OBRIEN                         REPORTED BY STORM
                                          SPOTTER.

The radar

The Sioux Falls radar (KFSD), 133 km away, was scanning. The volume nearest the first event began at 15:37 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cherokee

When
July 20, 9:38 AM CST
Where
Cherokee County, Cherokee
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.750, -95.550

Hail, Cherokee

When
July 20, 9:38 AM CST
Where
Cherokee County, Aurelia
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.717, -95.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330229, 5330230.